Kentucky, 2008

Hail and Damaging Wind in Kentucky, May 31, 2008

May 31, 2008 · NWS JKL · 2 events in 2 counties and zones

A cold front was sinking south across the Ohio Valley region during the late afternoon of May 31st. A few thunderstorms developed ahead of the front across Southeastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front was sinking south across the Ohio Valley region during the late afternoon of May 31st. A few thunderstorms developed ahead of the front across Southeastern Kentucky. A couple of the storms were severe, with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 31, 9:15 PM EST, 28 minutes earlier.

Area forecast discussion, May 31, 9:15 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1015 PM EDT SAT MAY 31 2008

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

FORECAST CHALLENGE TONIGHT CONCERNS SHOWER AND THUNDERSTORM ACTIVITY
ACROSS THE MID MISSISSIPPI VALLEY REGION. IN GENERAL MODELS ARE
HANDLING EVENTS POORLY. COMPLEX...OR SWATH OF RAIN STRETCHING FROM
STL TO EVV HAS BEEN TOTALLY MISSED. THIS AREA OF ACTIVITY HAS HELD
TOGETHER PRETTY WELL AND TRACKING ESE ALONG SFC DEW POINT GRADIENTS.
HOWEVER...ADDITIONAL ACTIVITY DOES APPEAR TO BE FIRING FURTHER SOUTH
AS WELL...MORE IN LINE WITH MODEL SOLUTIONS. UPDATE THIS EVENING
WILL FOCUS ON EXPANDING AND INCREASING POPS ACROSS THE AREA IN
ANTICIPATION OF UPSTREAM CONVECTION. IF CURRENT TRENDS CONTINUE...
EXPECT PRECIPITATION TO ARRIVE DURING THE EARLY MORNING HOURS...
ROUGHLY BETWEEN 06 AND 10Z. OTHERWISE...WILL BE MAKING SOME MINOR
ADJUSTMENTS TO TEMPS...ETC. TO HANDLE MOST RECENT HOURLY TRENDS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH MONDAY NIGHT/

CURRENT SURFACE ANALYSIS REVEALS A COLD FRONT STRETCHED FROM NORTHERN
OHIO DOWN THROUGH CENTRAL INDIANA AND EVENTUALLY THROUGH THE PLAINS.
HIGHER ALOFT...A BROAD CYCLONIC FLOW REGIME IS CURRENTLY OCCURRING
ACROSS THE GREAT LAKES AND OHIO VALLEY.

A DECAYED MCS WHICH TRAVERSED THE CUMBERLAND VALLEY EARLIER TODAY HAS
LEFT A WEAKER CAP IN ITS WAKE...ALLOWING FOR A FEW SHOWERS AND STORMS
TO POP UP FROM SURFACE HEATING. NORTH OF THIS AREA...THE CAP IS
APPARENTLY TOO STRONG DESPITE GOOD INSTABILITY. NO GOOD FORCING
MECHANISMS ARE NOTED UPSTREAM...AS THE DIFFUSE COLD FRONT WILL LIKELY
NOT MAKE A GREAT PUSH TO THE SOUTHEAST...SO HAVE RAMPED POPS DOWN
AFTER EARLY EVENING.

MODELS HINT AT SOME MCS ACTIVITY EMERGING FROM THE CENTRAL PLAINS
ONCE AGAIN TONIGHT...HOWEVER GFS AND WRF DIFFER QUITE A BIT ON THE
TRACK OF THIS COMPLEX. GFS TRIES TO HIT AREAS GENERALLY ALONG AND
SOUTH OF THE PARKWAY BETWEEN 06 AND 12Z...WHILE THE WRF HAS THIS
COMPLEX TAKING AIM AT MORE OF THE TENNESSEE VALLEY.

GIVEN THE TREND OF THESE PLAINS COMPLEXES STAYING CLOSER TO MORE
FAVORABLE ENVIRONMENTS...WHICH HAVE GENERALLY BEEN OFF TO THE
SOUTH...WILL LEND MORE WEIGHT TO THE WRF...AS BEST THETA E APPEARS TO
POOL MORE IN THE TENNESSEE VALLEY...WHICH IS ALSO SHOWN ON THE GFS
DESPITE THE MORE EASTERLY TRACK. HAVE RAMPED POPS BACK UP TO THE
SLIGHT CHANCE TO CHANCE CATEGORY AFTER 06Z...HOWEVER THIS WILL LIKELY
BE AN ALL OR NOTHING TYPE OF EVENT DEPENDING WHERE THE COMPLEX
TRACKS. THE ATMOSPHERE WILL REMAIN SUPPORTIVE OF ISOLATED SEVERE...SO
WILL CONTINUE TO MENTION.

DIFFUSE COLD FRONT WILL BRING MORE ISOLATED TO SCATTERED CONVECTION
TOMORROW AS IT PUSHES SOUTH. HAVE MAINTAINED THE BEST POPS IN THE
CUMBERLAND VALLEY...WHERE CAP SHOULD BE THE WEAKEST ONCE AGAIN. WILL
MENTION THE POSSIBLY OF SEVERE ONCE AGAIN GIVEN THE INSTABILITY.

WEAK AREA OF HIGH PRESSURE AND MODEST RIDGING WILL THEN BUILD IN LATE
SUNDAY NIGHT INTO MONDAY...BEFORE GETTING NUDGED OFF TO THE EAST AS
A AREA OF SURFACE LOW PRESSURE MOVES EAST ACROSS THE NORTHERN PLAINS
AND INTO THE GREAT LAKES. THE ASSOCIATED WARM FRONT WILL BRING SOME
SHOWER AND THUNDERSTORM ACTIVITY TO AREA LATE MONDAY NIGHT INTO
TUESDAY...WITH THE BEST CHANCES NORTH OF THE MOUNTAIN PARKWAY.

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/

THERE IS GENERAL MODEL AGREEMENT THAT A TROUGH WILL CARVE OUT IN THE
WESTERN AND CENTRAL CONUS...WHILE RIDGING TAKES PLACE ACROSS THE
EASTERN CONUS. A SURFACE COLD FRONT WILL APPROACH FROM THE NORTHWEST
ON TUESDAY NIGHT INTO WEDNESDAY...BEFORE BECOMING QUASI-STATIONARY
AND EVENTUALLY RETURNING NORTH AS A WARM FRONT BY THURSDAY. HAVE
MAINTAINED AT LEAST LOW CHANCE POPS IN THROUGH WEDNESDAY
NIGHT WITH THIS FRONTAL BOUNDARY NEAR THE FORECAST AREA. RIDGING AND
SUMMER-LIKE TEMPERATURES TAKE PLACE THEREAFTER...WITH A WEAK COLD
FRONT APPROACHING BY SATURDAY AND PERHAPS PROVIDING ENOUGH MOISTURE
RETURN FOR AN ISOLATED SHOWER OR STORM IN THE AFTERNOON. CONTINUED TO
STAY ON THE HIGH SIDE OF GUIDANCE FOR TEMPERATURES.

&&

.AVIATION.../00Z TO 24Z/

VFR CIGS AND VSBY...ALL THE WHILD TO THE SOUTH OF OUR TAF SITES A
BAND OF TSRA SCOOT TO THE ESE AT 20 TO 25 MPH. HEAVY RAIN AND SOME
HAIL HAVE BEEN REPORTED. EXPECT A SHORT REPRIEVE AFTER THE CURRENT
STORMS MAKE THEIR WAY INTO TN/VA. NEXT STORM COMPLEX IN ERN MO WILL
TRACK THRU SRN IL/IN...CENTRAL AND ERN KY OVERNITE. EXPECT THIS STORM
TO DIMINISH AS THE SFC LOSES THE DAY TIME HEATING AND HENCE SOME OF
THE SFC INSTABILITY. AFTER MIDNIGHT...AREA WILL SEE DECREASING
COVERAGE OF CONVECTION AND THE ESTABLISHMENT OF AN INVERSION. WHEN
THE WINDS GO CALM UNDER THE INVERSION...THE LOCATIONS THAT RECORDED
RAINFALL WILL LIKELY SEE SOME PATCHY FOG. FOG WILL CLEAR WITH THE
RISING SUN ON SUNDAY

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN/RAY
LONG TERM....GEOGERIAN
AVIATION...DUSTY
Hazardous weather outlook, May 31, 2:30 PM EST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT SAT MAY 31 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
330 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING AND THEN
ONCE AGAIN AFTER MIDNIGHT. A FEW OF THESE MAY APPROACH SEVERE
LIMITS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
ADDITIONALLY...ANY THUNDERSTORM WILL CONTAIN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY EVENING...ESPECIALLY
ACROSS THE CUMBERLAND VALLEY REGION OF SOUTHEAST KENTUCKY. A FEW OF
THESE MAY APPROACH SEVERE LIMITS. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREATS. ADDITIONALLY...ANY THUNDERSTORM WILL CONTAIN
LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY NIGHT
THROUGH WEDNESDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL...DAMAGING
WINDS...OR RAINFALL AMOUNTS IN EXCESS OF ONE INCH TO THE NATIONAL
WEATHER SERVICE IN JACKSON TONIGHT AND SUNDAY.

ABE/GEOGERIAN

In the hours before

Special weather statement, May 31, 5:09 PM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
609 PM EDT SAT MAY 31 2008

KYZ083-312245-
WAYNE-
609 PM EDT SAT MAY 31 2008

...A STRONG THUNDERSTORM TO AFFECT CENTRAL WAYNE COUNTY THROUGH 645
PM EDT SATURDAY EVENING...

AT 609 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CABELL...
MOVING EAST AT 39 MPH.

THIS STORM WILL BE NEAR MONTICELLO AROUND 620 PM EDT...OIL VALLEY
AROUND 625 PM EDT...GREGORY AROUND 630 PM EDT...DENNEY AROUND 635 PM
EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Local storm report, May 31, 5:57 PM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
657 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             1 W JELLICO CREEK       36.69N 84.25W
05/31/2008  E0.88 INCH       WHITLEY            KY   TRAINED SPOTTER

            ON HWY 92 WEST OF JELLICO CREEK, TRAFFIC SLOWED TO 5 MPH
            DUE TO HEAVY RAIN AND HAIL.

&&

DUSTY
Special weather statement, May 31, 6:02 PM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
702 PM EDT SAT MAY 31 2008

KYZ083-084-010000-
WAYNE-MCCREARY-
702 PM EDT SAT MAY 31 2008

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN WAYNE AND
MCCREARY COUNTIES THROUGH 800 PM EDT SATURDAY EVENING...

AT 702 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
COOPER...MOVING EAST AT 26 MPH.

THIS STORM WILL BE NEAR COOPERSVILLE AROUND 710 PM EDT...ROCKEYBRANCH
AROUND 715 PM EDT...KIDDS CROSSING AROUND 720 PM EDT...CO-OPERATIVE
AROUND 730 PM EDT...GREENWOOD AROUND 735 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The radar

The Knoxville radar (KMRX), 94 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Whitley

When
May 31, 9:43 PM EST to 9:47 PM EST
Where
Whitley County, 1 mi W of Jellico Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.670, -84.248

Thunderstorm Wind, McCreary

When
May 31, 10:25 PM EST to 10:29 PM EST
Where
McCreary County, Whitley City
Measured
54 kt (62 mph) estimated gust
Property damage
$30,000
Reported by
Department of Highways
Coordinates
36.720, -84.470

Numerous trees were blown down by thunderstorm wind gusts throughout the county, particularly in and around Whitley City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100803, 100804.